MAUDE Adverse Event Report: BLUE BELT TECHNOLOGIES NAVIO SOFT TISSUE PROTECTOR; ORTHOPEDIC STEREOTAXIC INSTRUMENT

BLUE BELT TECHNOLOGIES NAVIO SOFT TISSUE PROTECTOR; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Catalog Number PFSR101092
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 07/07/2014
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The pin driver was returned and checked with 4mm bone screws.Appeared to be in good working order, all 4 screws were easily chucked and removed from the pin driver.The bone screws were not returned and thus could not be evaluated with the returned pin driver.The tissue protector has been evaluated previously for this issue.
 
Event or Problem Description
It was reported that while placing the bone screws doctor screwed in one screw, put the soft tissue protector over this one and then used the protector to screw in the second.Doctor was unable to pull the soft tissue protector off, had to put an osteotome through the bridged part of the soft tissue protector and hit up with a mallet to get it off.It happened on both the femur and tibia.The bone screw driver was used to place all four bone screws but would not easily come off after the screws were screwed into pace.Doctor had to use a mallet and hit up on the drill to get the screw driver off the end of the screw.No surgical delays reported.
 
Additional Manufacturer Narrative
Additional information: b2.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for a prior investigation and was discarded.Dhr review found that no conditions that could contribute to the reported event were found.The reported product met manufacturing specifications prior to being released for distribution.A complaint history review found similar reports, this issue will continue to be monitored.The surgical technique guide released at the time of the complaint provides instructions for using the tissue protector.Specifically, the guide does provide instruction on how to prepare the bone pin insertion location on the patient and how to insert the tissue protector within that location.While the complaint does suggest that the user may have deviated from these instructions for not inserting the pins in the correct sequence, the functional evaluation continues to suggest that the cause of the complaint concerns the design of the tissue protector.Specifically, as part of the functional evaluation that replicated the issue, the test operator followed the instructions provided in the surgical technique guide and experienced the bone pin getting stuck in the tissue protector.Accordingly, product labeling has been ruled out as a cause of the complaint.This failure is an identified failure mode within the risk file.We could not confirm if there was a relationship established between the reported event and the device.Photos of the device were not provided for evaluation and the device was discarded after a prior investigation.However, based on prior complaints received it is likely that the event occurred due to the reported failure.The malfunction is due to a design issue due to the inner diameter of the tissue protector lumen diameter relative to the major diameter of the bone pin.Binding of the bone screw to the tissue protector is primarily due to tissue being wrapped around the threads.However, initial pin misalignment and bending of the pin are also contributing factors.Hhe-2020-12-pl and capa 200017 were opened as corrective actions to address this issue.As a result of the remedial investigation, we have thoroughly investigated the complaint per the criteria as required by 21 cfr 820.198(d).

Brand Name
NAVIO SOFT TISSUE PROTECTOR
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
BLUE BELT TECHNOLOGIES
2905 northwest blvd ste 40
plymouth MN 55441
Manufacturer (Section G)
BLUE BELT TECHNOLOGIES
2905 northwest blvd ste 40
plymouth MN 55441
Manufacturer Contact
rick confer
2828 liberty ave
suite 100
pittsburgh, PA 15222
MDR Report Key9677387
Report Number3010266064-2020-00020
Device Sequence Number2371391
Product Code OLO
UDI-Device Identifier00885556628713
UDI-Public885556628713
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberPFSR101092
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 07/07/2014
Supplement Date Received by Manufacturer07/07/2014
10/21/2022
Initial Report FDA Received Date02/06/2020
Supplement Report FDA Received Date02/23/2020
10/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1634-2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown